Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 5, NWS Wilmington, NC

March 15, 20178 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this freeze warning at Mar 15, 2017, 11:17 AM EDT for 8 counties in South Carolina; 6 counties in North Carolina. It took effect at Mar 15, 2017, 10:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 11:17 AM EDT (15:17 UTC)
In effect from
Mar 15, 2017, 10:00 PM EDT
Expired
Mar 16, 2017, 9:51 AM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -235 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
122 kt
0-1 km storm-relative helicity
-235 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS72 KILM 151517
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1117 AM EDT Wed Mar 15 2017

...Hard Freeze tonight...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-152000-
/O.NEW.KILM.FZ.W.0005.170316T0200Z-170316T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
1117 AM EDT Wed Mar 15 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT
THURSDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 10 PM this evening to 11 AM EDT
Thursday.

* Temperatures...Low to mid 20s.

* Timing...Longer duration freeze from late evening until Thursday
  morning.

* Impacts...These conditions will kill crops and other
sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

RGZ
3 follow-up statements
947 
WWUS72 KILM 151924
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
324 PM EDT Wed Mar 15 2017

...Hard Freeze tonight...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-160400-
/O.CON.KILM.FZ.W.0005.170316T0200Z-170316T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
324 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EDT THURSDAY...

* Temperatures...In the low to mid 20s.

* Timing...Longer duration freeze from late evening until 
  Thursday morning.

* Impacts...These conditions will kill crops and other sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

RGZ
188 
WWUS72 KILM 160303
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1103 PM EDT Wed Mar 15 2017

...Hard Freeze tonight...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161500-
/O.CON.KILM.FZ.W.0005.000000T0000Z-170316T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
1103 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY...

* Temperatures...In the low to mid 20s.

* Timing...Longer duration freeze from late evening into Thursday
morning.

* Impacts...These conditions will kill crops and other sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

29
932 
WWUS72 KILM 161351
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
951 AM EDT Thu Mar 16 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161500-
/O.CAN.KILM.FZ.W.0005.000000T0000Z-170316T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
951 AM EDT Thu Mar 16 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Warning as temperatures rose above freezing by mid morning.

$$

RGZ

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 15, 10:42 AM EDT, 35 minutes earlier.

Area forecast discussion, Mar 15, 10:42 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1042 AM EDT Wed Mar 15 2017

.SYNOPSIS...
Chilly Canadian high pressure will continue to push very cold
air into the Carolinas, with hard freezes tonight and Thursday
night into Friday morning. A warming trend will occur Friday
into Saturday before a cold front crosses the area on Saturday
bringing a return to below normal temperatures into Monday.
Temperatures warm above normal on Tuesday in advance of yet
another cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Wednesday...Temps still below freezing in many
spots with a freeze warning in effect until 11 am, at which time
the temps will rise above freezing. Strong CAA still underway
with gusty NW winds this morning.

Previous Discussion
A bitterly cold airmass for the middle of March is streaming in
from the northwest. 850 mb temps should bottom out late this
morning around -13C along the Santee River and near -15C for
Lumberton and Wilmington. According to the SPC sounding
climatology for the MHX and CHS upper air sites, these are among
our coldest 850 mb temps ever observed this late into
meteorological spring since their database began in 1948.

Despite full sunshine highs should only struggle to 43-47
degrees this afternoon, warmest around Kingstree and coolest
near Burgaw and Elizabethtown. As daytime mixing drags down dry
air from aloft look for dewpoints to plunge into the single
digits this afternoon.

After all the warmth we had back in January and February and
the subsequent early start to plants budding and leafing out,
Mother Nature is just not playing fair. A hard freeze should
occur tonight all the way down to the beaches with significant
damage expected to unprotected plants. Winds in the 0-1000 foot
layer should remain strongest across coastal North Carolina
(10-20 kt) and will become weakest back across the Pee Dee
region. This should allow a deeper radiation inversion to
develop inland. Lower to middle 20s are expected for lows,
likely breaking Thursday's record low in Florence, SC. Obviously
another Freeze Warning will be issued for tonight, perhaps as
soon as the current freeze warning valid through 11 AM expires.

Record lows for late tonight (Thursday March 16)
Wilmington.........22 in 1890
Florence...........25 in 1988
N. Myrtle Beach....25 in 1993

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM Wednesday...Although we will see a moderating
trend, temperatures will remain well below normal through most
of the short term. A modifying Arctic high will move east across
the eastern Carolinas on Thursday, with the ridge axis moving
directly overhead on Friday morning and then offshore on Friday
afternoon. The cold and dry airmass will preclude precip or even
much in the way of clouds, but this airmass is so cold that
even 100 percent sun will not bring daytime temperatures much
above 50 on Thursday. Good radiational cooling conditions will
lead to another night of sub-freezing temperatures Thursday
night with the likelihood of another Freeze Warning being
issued.

The airmass will further modify on Friday as it moves overhead
and then offshore, receiving another dose of pure sunshine with
a SW return flow setting up. Highs Friday will still be below
normal but should hit up around 60F. Lows in the mid 40s that
night will finally be right around normal for most places.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 AM Wednesday...Scattered rain showers are possible
Saturday as a relatively mild cold front moves offshore. Pre-
frontal temperatures will peak in the upper 60s on Saturday,
dropping back below normal on Sunday and Monday following FROPA.
The next cold front again looks relatively mild and will move
through on Tuesday night, bringing another isolated showers.
Pre-frontal flow on Tuesday will bring temperatures up above
normal with highs in the lower to mid 70s.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 06Z...The surface cold front is now offshore and very dry,
cold air is streaming in on northwest winds. The last of the
mid clouds should be off the coast around 0800Z, leaving
generally clear skies over the next 24 hours. Surface wind gusts
of 20-25 kt will occur today as unseasonably cold air pushes
into the area. Surface winds will diminish to less than 10 kt
after sunset.

Extended outlook...Tempo MVFR conditions are possible in
scattered showers on Saturday, otherwise VFR though the period.

&&

.MARINE...
NEAR TERM /THROUGH WEDNESDAY/...
As of 1000 AM Wednesday...Very cold air is surging in with
gusty NW winds. The strongest portion of this offshore wind
event should occur now through noon, with slowly improving wind
and wave conditions expected this afternoon into tonight. High
pressure centered over the upper Midwest will move down into the
Mid-South tonight maintaining dry weather across the local
waters.

Wave heights up to 9 ft at the Frying Pan Shoals buoy this
morning and 4 to 6 feet elsewhere should slowly begin to
diminish this afternoon and tonight. Small Craft Advisory
remains in effect through early this afternoon.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM Wednesday...No advisories or other headlines
expected during the short term as high pressure moves overhead.
Winds will generally stay in the 10 to 15 kt range, with seas of
2 to 3 ft

LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 AM Wednesday...High pressure will push east into the
western Atlantic as a relatively mild cold front advances upon
the waters. This front will move offshore on Saturday afternoon,
followed by high pressure building in from the west on Sunday.
The tight SWly pre-frontal gradient on Saturday may lead to
marginal Small Craft Advisory conditions, but the rest of the
long term should remain free of flags as high pressure moves
overhead.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Warning from 5 AM to 11 AM EDT this morning for SCZ017-
     023-024-032-033-039-053>056.
NC...Freeze Warning from 5 AM to 11 AM EDT this morning for NCZ087-
     096-099-105>110.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for AMZ250-
     252-254-256.

&&

NEAR TERM...TRA
SHORT TERM...REK
LONG TERM...REK
AVIATION...RGZ/REK
Hazardous weather outlook, Mar 15, 3:28 AM EDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
328 AM EDT Wed Mar 15 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-160730-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
328 AM EDT Wed Mar 15 2017

...FREEZE WARNING IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

A hard freeze will occur tonight, and another freeze warning will be
issued as soon as the current freeze warning expires.

For those with fire weather interests, relative humidity today
should reach 16-22 percent with wind gusts up to 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A hard freeze is likely to occur Thursday morning, then again
Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-160730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
328 AM EDT Wed Mar 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

A second period of Small Craft Advisory conditions could develop this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.